Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 260, NWS Omaha, NE

July 31, 2003Pierce County, Stanton County, Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 31, 2003, 8:39 AM CDT for Pierce County, Stanton County, Wayne County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2003, 8:39 AM CDT (13:39 UTC)
Expired
Jul 31, 2003, 9:30 AM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Pierce County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:55 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 2:55 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 AM CDT THU JUL 31 2003

MAIN FORECAST PROBLEMS SURROUND THUNDERSTORM CHANCES TODAY INTO
FRIDAY.

CLEAR SKIES COVERED MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA
EARLY THIS MORNING...THOUGH A FEW MID-LEVEL CLOUDS WERE STARTING TO
DEVELOP OVER PARTS OF NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA.
AT THE SURFACE A COLD FRONT WAS WORKING ITS WAY SOUTH THROUGH THE
DAKOTAS AND MINNESOTA.  AHEAD OF THIS FEATURE...THE 00Z ETA/GFS WERE
STILL INDICATING WARM AIR/MOISTURE ADVECTION WILL TAKE PLACE THIS
MORNING AS +24C TEMPS AND +17C DEWPOINTS AS PER THE 00Z LBF SOUNDING
GET ADVECTED EAST ON INCREASING WESTERLY 850 MB WINDS.  THIS MAY BE
ABLE TO POP A FEW SHOWERS OR STORMS THIS MORNING...ESPECIALLY NOW
THAT SOME MID-LEVEL CLOUDINESS HAS STARTED TO FORM...BUT THINK MORE
THAN ANYTHING ITS PROBABLY JUST HELPING SET THE STAGE FOR A BETTER
CHANCE OF THUNDERSTORMS THIS AFTERNOON.  THE COLD FRONT TO THE NORTH
WILL MAKE STEADY PROGRESS TODAY...AND BY THIS AFTERNOON IS FORECAST
TO BE MOVING INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHILE A
WEAK SURFACE TROF PUSHES OUT AHEAD OF THE FRONT.  LOW LEVEL
CONVERGENCE WILL INCREASE AHEAD OF THE BOUNDARIES...INSTABILITY WITH
SBCAPES OF 3000 J/KG ARE FORECAST AND 0-6KM SHEAR VALUES MAY
APPROACH 50KTS.  THIS SHOULD GIVE THE AREA AT LEAST SOME POTENTIAL
FOR THUNDERSTORMS AND SEVERE WEATHER THIS AFTERNOON INTO TONIGHT.

DIFFERENCES BETWEEN THE 00Z ETA AND GFS ARISE ON FRIDAY WITH THE GFS
HOLDING SOME LOW LEVEL CONVERGENCE ACROSS THE AREA INTO EARLY
FRIDAY...WHILE THE ETA TENDS TO  PUSH THE FORCING SOUTH OF THE AREA
BY FRIDAY MORNING.  WILL STILL TEND TO FOLLOW CLOSER TO THE ETA
SCENARIO FOR NOW WHICH IS DRIER...BUT WILL PROBABLY NEED TO KEEP A
SMALL POP GOING ACROSS THE SOUTH ON FRIDAY MORNING DUE TO THE
MESO-ETA AND GFS BOTH HINTING AT A POSSIBLE MCS CLIPPING THE AREA AS
IT ROLLS DOWN FROM THE HIGH PLAINS.  NOT REAL CONFIDENT IN
THIS...BUT THE MESO-ETA AND GFS BOTH SHOW A CONVECTIVELY ENHANCED
VORTICITY CENTER MOVING THROUGH NORTH CENTRAL KANSAS FRIDAY MORNING.

KEPT THE REST OF THE FORECAST DRY FOR NOW...THOUGH AS PER USUAL
LATELY WEAK WAVES IN THE NORTHWESTLY FLOW WILL HAVE TO BE WATCHED
THROUGH THE FORECAST PERIOD.

OMA...NONE.

KING
Hazardous weather outlook, Jul 31, 5:05 AM CDT, 3 hours 34 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO TONIGHT ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA.  SOME OF THE STORMS COULD BE
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO IS ALSO NOT OUT OF THE QUESTION.

WARM...MOIST AIR RETURNING TO THE AREA IN THE UPPER PART OF THE
ATMOSPHERE WILL HELP SPARK A FEW THUNDERSTORMS THIS MORNING.  AN
APPROACHING COLD FRONT WILL THEN BRING ANOTHER CHANCE OF
THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH  WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING ACROSS SOUTHEAST
NEBRASKA...GENERALLY TO THE SOUTH OF A LINE FROM CRETE TO
AUBURN...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA.

KING

In the hours before

Local storm report, Jul 31, 7:01 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 AM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 AM    ALBION                    NE   .75 INCH HAIL
07/31/03   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 31, 7:42 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
742 AM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    6 WSW LINDSAY             NE   .75 INCH HAIL
07/31/03   PLATTE                         REPORTED BY PUBLIC.
Local storm report, Jul 31, 7:50 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
750 AM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 AM    2 S HUMPHREY              NE   .75 INCH HAIL
07/31/03   PLATTE                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:06 AM CDTSevere Thunderstorm WarningOAXPlatte24 min
Jul 31, 6:53 AM CDTSevere Thunderstorm WarningOAXBoone37 min
Jul 31, 7:13 AM CDTSevere Thunderstorm WarningOAXPlatte47 min
Jul 31, 8:01 AM CDTSevere Thunderstorm WarningOAXPlatte29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.